Alabama, 2007

Flash Flooding and Hail in Alabama, July 25, 2007

July 25, 2007 · NWS HUN · 11 events in 5 counties and zones

A band of strong to severe thunderstorms developed during the mid afternoon hours and dropped south through north Alabama through early evening. The storms produced numerous reports of wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of strong to severe thunderstorms developed during the mid afternoon hours and dropped south through north Alabama through early evening. The storms produced numerous reports of wind damage and hail. Intense rainfall in a short period of time also resulted in urban flash flooding in Huntsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 25, 2:13 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 25, 2:13 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT WED JUL 25 2007

.DISCUSSION...
UPPER CLOSED LOW OVR NRN OHIO WITH SEVERAL DISTURBANCES SPINNING
ARND IT. RADAR SHOWS A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER
PORTIONS OF MID TN. THESE STORMS ARE SLOWLY MOVING SE TOWARDS OUR
CWA. COULD SEE A FEW SVR STORMS THIS AFTN MAINLY ACROSS OUR TN
ZONES. EXPECT THE TSRA ACTIVITY TO DIMINISH SHORTLY AFTER SUNSET.
HOWEVER SINCE IT IS DIFFICULT TO TIME ANY DISTURBANCES SPINNING
OFF THE UPPER LOW...WILL GO AHEAD AND KEEP LOW POPS ACROSS THE CWA
FOR OVERNIGHT.

THURSDAY/FRIDAY...PRETTY MUCH THE SAME WX SITUATION WITH MAINLY
AFTN/EVENING SHRA/TSRA. AGAIN...TIMING OF PCPN WILL BE TRICKY DUE
TO WEAK VORT MAXES SPINNING OFF OF THE UPPER LOW. WILL KEEP LOW
POPS IN FOR BOTH DAYS.

SATURDAY...BOTH NAM AND GFS SHOWS A WEAK CDFNT APPROACHING THE
CWA BY AFTN/EVENING. KEPT THE POPS FROM PREVIOUS FCST. ATTM THIS
CDFNT DOES NOT LOOK TO BRING MUCH IN THE WAY OF DRIER/COOLER AIR
(AFTN HIGHS ARND 90/MRNG LOWS NEAR 70 AND LITTLE OR NO PCPN).

SUNDAY THRU WEDNESDAY...GFS SHOWS THE UPPER LOW NOW OVER THE MID
ATLANTIC STATES/WEAK RIDGING OVER CENTRAL US...THIS PUTS THE BEST
CHANCE OF PCPN IN OUR EXTREME NERN ZONES. SUNDAY LOOKS DRY ACCORDING
TO THE GFS...BUT WILL KEEP POPS IN BUT REMOVE FROM SUNDAY NIGHT.
SINCE CONFIDENCE IS LOW THIS FAR OUT IN THE FCST...WILL KEEP
MONDAY THRU WEDNESDAY DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  90  70  90 /  20  20  20  20
SHOALS        70  90  70  91 /  30  20  20  20
CULLMAN       70  90  70  90 /  20  20  20  20
FAYETTEVILLE  67  88  68  88 /  30  20  20  20
ALBERTVILLE   69  90  70  90 /  20  20  20  20
FORT PAYNE    66  88  68  88 /  20  20  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Jul 25, 11:50 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT WED JUL 25 2007

ALZ001>010-016-TNZ076-096-097-261030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1250 PM CDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON ACROSS THE TENNESSEE VALLEY. A WARM AND UNSTABLE AIR
MASS WILL ALLOW ISOLATED STRONGER STORMS TO DEVELOP...WHICH WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SLIGHTLY DRIER CONDITIONS ARE FORECAST FOR LATER IN THE WORK WEEK...
BUT AN APPROACHING COLD FRONT WILL BRING AN INCREASED CHANCE OF RAIN
TO THE CENTRAL TENNESSEE VALLEY FOR THE WEEKEND. SOME STRONGER
THUNDERSTORMS ARE POSSIBLE NEAR THE FRONTAL BOUNDARY...WITH THE MAIN
THREATS LIKELY TO BE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

14

In the hours before

Special weather statement, Jul 25, 1:45 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT WED JUL 25 2007

TNZ097-252015-
FRANKLIN-
245 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 315 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING SOUTHEAST AT 15 MPH.

BRIEF WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LARGE TREE
LIMBS WERE SNAPPED OVER WITH THIS STORM EARLIER IN LINCOLN COUNTY.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAK GROVE.
  HARMONY.
  TIMS FORD LAKE.
  ESTILL SPRINGS.
  WINCHESTER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jul 25, 2:28 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT WED JUL 25 2007

ALZ002-252115-
COLBERT-
328 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR WESTERN COLBERT COUNTY UNTIL 415 PM
CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERTON. THIS STORM WAS MOVING EAST AT
AROUND 5 MPH.

WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIVERTON.
  MARGERUM.
  CHEROKEE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jul 25, 2:33 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT WED JUL 25 2007

TNZ097-252100-
FRANKLIN-
333 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 400 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM COWAN TO SEWANEE...MOVING
SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SEWANEE.
  SHERWOOD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jul 25, 2:37 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT WED JUL 25 2007

ALZ001-252115-
LAUDERDALE-
337 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM
CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATERLOO...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WRIGHT.
  CLOVERDALE.
  PETERSVILLE.
  FLORENCE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jul 25, 3:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
419 PM CDT WED JUL 25 2007

ALZ001-002-252200-
COLBERT-LAUDERDALE-
419 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN COLBERT AND SOUTHERN
LAUDERDALE COUNTIES UNTIL 500 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...MOVING EAST AT 5 MPH. A SECOND
STRONG THUNDERSTORM WAS LOCATED NEAR SMITHSONIA...ALSO MOVING EAST
AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE.
  SAINT FLORIAN.
  KILLEN.

IF ON OR NEAR WILSON LAKE OR PICKWICK LAKE BETWEEN THE NATCHEZ TRACE
PARKWAY AND WHEELER DAM...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Jul 25, 3:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT WED JUL 25 2007

ALZ009-252215-
JACKSON-
435 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 5 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT.
  LONG ISLAND.
  HIGDON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Lauderdale

When
July 25, 3:55 PM CST
Where
Lauderdale County, 2.05 mi SE of Whitehead
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.859, -87.294

Penny sized hail was reported.

Thunderstorm Wind, Lawrence

When
July 25, 5:10 PM CST
Where
Lawrence County, 3 mi SW of Wren
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.399, -87.317

Thunderstorm winds damaged the underpinning of a mobile home, blew down a shed, and downed numerous trees along County Road 59.

Thunderstorm Wind, Dekalb

When
July 25, 5:35 PM CST
Where
Dekalb County, Adamsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.400, -85.680

Thunderstorm winds blew down power lines near Adamsburg.

Thunderstorm Wind, Madison

When
July 25, 5:40 PM CST
Where
Madison County, 2.06 mi ENE of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.741, -86.587

Estimated wind gusts of 60 to 70 mph were reported near the intersection of University Drive and North Memorial Parkway. A utility company reported that power for up to 3000 Huntsville residents was knocked out by the thunderstorm winds.

Hail, Madison

When
July 25, 5:40 PM CST
Where
Madison County, 2.06 mi ENE of Huntsville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.738, -86.585

Penny sized hail was reported.

Thunderstorm Wind, Morgan

When
July 25, 5:45 PM CST
Where
Morgan County, 1.52 mi WSW of Echols Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.526, -86.806

Thunderstorm winds blew down power lines between Priceville and Valhermoso Springs near County Road 40.

Flash Flood, Madison

When
July 25, 5:51 PM CST
Where
Madison County, Huntsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.730, -86.620

Flash flooding was reported on Madison Street in front of Huntsville Hospital and at the intersection of Pratt Avenue and Church Street.

Hail, Madison

When
July 25, 5:53 PM CST
Where
Madison County, 1.54 mi S of Lily Flag
Measured
0.75 in hail
Reported by
Public
Coordinates
34.628, -86.570

Penny sized hail was reported.

Hail, Madison

When
July 25, 5:54 PM CST
Where
Madison County, 1.29 mi NNE of Farley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.618, -86.565

Nickel sized hail was reported at Hobbs Road and the South Memorial Parkway.

Flash Flood, Madison

When
July 25, 5:58 PM CST
Where
Madison County, 1.47 mi S of Lily Flag
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.629, -86.570

Flash flooding with at least six inches of water covering Weatherly Road at the South Memorial Parkway. Rainfall of 2.2 inches was reported in downtown Huntsville.

Heavy Rain, Dekalb

When
July 25, 6:06 PM CST
Where
Dekalb County, Mentone
Reported by
Trained Spotter
Coordinates
34.580, -85.600

A 30 minute rainfall of 3.25 inches was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48648, 48663, 48658, 48660, 48661, 48659, 48642, 48651, 48656, 48646, 48662.